Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 17, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 28, 2018, 9:39 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2018, 9:39 AM CDT (14:39 UTC)
- Expired
- Aug 28, 2018, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WHUS43 KDLH 281439 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 939 AM CDT Tue Aug 28 2018 ...STRONG NORTHEAST WINDS AND BUILDING WAVES TODAY... .Northeast winds will increase today, leading to building waves and an increased risk of rip currents over western Lake Superior. Sustained winds will strengthen to around 10 to 15 mph, with waves building to 2 to 4 feet along the beaches of Duluth and Superior. Winds will weaken this evening and turn more northerly, which will decrease the risk of rip currents. MNZ037-WIZ001-282245- /O.NEW.KDLH.BH.S.0017.180828T1439Z-180829T0200Z/ Carlton/South St. Louis-Douglas- 939 AM CDT Tue Aug 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 9 PM CDT this evening. * LOCATIONS...Beaches of Duluth and Superior. * TIMING...Today through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
2 follow-up statements
337 WHUS43 KDLH 282050 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 350 PM CDT Tue Aug 28 2018 MNZ037-WIZ001-290200- /O.CON.KDLH.BH.S.0017.000000T0000Z-180829T0200Z/ Carlton/South St. Louis-Douglas- 350 PM CDT Tue Aug 28 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * LOCATIONS...Beaches of Duluth and Superior. * TIMING...Through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
671 WHUS43 KDLH 290209 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 909 PM CDT Tue Aug 28 2018 MNZ037-WIZ001-290315- /O.EXP.KDLH.BH.S.0017.000000T0000Z-180829T0200Z/ Carlton/South St. Louis-Douglas- 909 PM CDT Tue Aug 28 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds will gradually turn north and decrease overnight, and waves will gradually subside. With the end of the beach day, the Beach Hazards Statement is no longer in effect. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 6:36 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 28, 6:36 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Duluth MN 636 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today through Wednesday) Issued at 345 AM CDT Tue Aug 28 2018 At 330 AM, it was fairly quiet across the Northland. The heavy rain and strong to severe thunderstorms from early in the night had now moved out of the area with some lingering rain showers across portions of northern Minnesota. Temperatures ranged from the middle to upper 40s across the north, to the lower to middle 60s across northwest Wisconsin. The focus for today will be on the potential for showers and thunderstorms. Have backed off on POP's across much of the area today, and generally we are in the slight to low chance for showers and thunderstorms today into this evening. The best chance of seeing thunderstorms would be across the southeast part of the CWA. Temperatures today will be quite different than they have been over the past few days, with highs in the 50s in the north. Highs in the south will reach the upper 60s to around 70. The shower chance will gradually decrease tonight and on Wednesday, as drier air moves into the region. Lows tonight may drop into the upper 30s across portions of the north, with upper 40s in northwest Wisconsin. With an increase in sunshine for Wednesday, temperatures should rebound to the middle to upper 60s area-wide. .LONG TERM...(Wednesday night through Monday) Issued at 345 AM CDT Tue Aug 28 2018 Increasing clouds Thursday with showers and storms expected Thursday night through Friday night ahead of what should be a dry and seasonable Saturday and Sunday. Precipitation chances return for the Labor Day holiday. On the synoptic scale a mid-level shortwave trough will track east across central Saskatachewan into northern Manitoba late-week with a resulting surface low deepening. A cold front extending from this surface low will extend as far south as parts of the Great Plains and Midwest resulting in widespread chances for precipitation late- week. Ahead of the cold front a warm frontal zone will track east over the Upper Midwest Wednesday night into Thursday resulting in increasing clouds and stronger southerly winds on Thursday, with some gusts approaching 30 mph in parts of north-central Minnesota. Thursday night into Friday there is a widespread chance for showers and storms within the warm sector, with guidance indicating saturated low levels and elevated instability on the order of 1000- 2000 j/kg MUCAPE, indicative of showers with some embedded thunderstorms. Cold front pushes through west to east on Friday night with high pressure building in on Saturday. Weak warm front then moves in on Sunday leading to some clouds but otherwise dry and mild until chance for rain returns late Sunday night into Monday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 636 AM CDT Tue Aug 28 2018 MVFR to LIFR ceilings this morning will very gradually improve from west to east through the TAF period today into tonight, but some sites including DLH and HYR may not improve to VFR through the entire TAF period. Stratus will stick around for much of today and while occasional showers and fog/drizzle may reduce visibility this afternoon, flight categories will be the primarily driven by ceilings. Clearing from west to east tonight resulting in improvement to VFR at INL, HIB, and BRD, though some fog may then develop if skies can completely clear out. Winds out of the north to northeast today at 5 to 10 knots, becoming slightly north-northwest tonight at less than 5 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 47 66 50 / 30 20 10 0 INL 59 39 69 48 / 50 10 10 0 BRD 64 46 70 52 / 20 10 0 0 HYR 68 49 67 46 / 30 20 10 0 ASX 64 51 65 48 / 40 30 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...JJM AVIATION...JJM
Hazardous weather outlook, Aug 28, 3:38 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Duluth MN 338 AM CDT Tue Aug 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a small chance of thunderstorms across portions of northwest Wisconsin this afternoon and early evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Thursday night through Friday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing northeast winds across western Lake Superior will lead to building waves, especially along the south shore. Conditions could be dangerous for small craft. There is a low chance for a thunderstorm over western Lake Superior this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms across western Lake Superior on Friday. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:27 PM CDT | Small Craft Advisory | DLH | 5 hr | |
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 33 min |
| Aug 27, 7:42 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer, Washburn | 48 min |
| Aug 27, 8:02 PM CDT | Areal Flood Advisory | DLH | Sawyer, Washburn | 118 min |
| Aug 27, 8:13 PM CDT | Areal Flood Advisory | DLH | Ashland, Bayfield, Douglas, Iron | 3 hr |
| Aug 27, 8:17 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 43 min |
| Aug 27, 9:56 PM CDT | Areal Flood Advisory | DLH | Bayfield, Douglas | 8 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.